High Wind, Ward
- When
- February 18, 4:00 AM CST to 5:00 PM CST
- Where
- Ward forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- ASOS
Minot ASOS reported a sustained wind of 43 mph.
An Alberta clipper dropped through the region resulting in strong northwest winds and some light snow over central and parts of Northwest North Dakota. The strongest reported wind gust of 64 mph occurred in Stutsman County.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
An Alberta clipper dropped through the region resulting in strong northwest winds and some light snow over central and parts of Northwest North Dakota. The strongest reported wind gust of 64 mph occurred in Stutsman County. Over Rolette, Pierce, and Foster counties, the strong winds combined with an abundance of snow on the ground to produce a blizzard.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 18, 12:17 AM CST, 3 hours 43 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 1217 AM CST Fri Feb 18 2022 .UPDATE... Issued at 1217 AM CST Fri Feb 18 2022 Only minor changes were made with this update, blending observed trends into forecast fields for the next few hours, including an increase in PoPs to the categorical threshold for light snow in the Turtle Mountains and vicinity as of 06 UTC. Wind speeds are slowly increasing, but remain sub-advisory at this hour thanks to broad low-level warm air advection in the pre-frontal environment. We nonetheless are making no changes to headlines at this time. UPDATE Issued at 1023 PM CST Thu Feb 17 2022 No major changes in forecast thinking for this update. Light snow across southwest North Dakota has greatly dissipated and moved off to the south and east over the past couple hours. Meanwhile, radar and surface visibility show snow increasing in intensity in the Turtle Mountains area. UPDATE Issued at 817 PM CST Thu Feb 17 2022 Quick update to try to get a better handle on PoPs this evening into the overnight. Current observations show light snow falling across north central North Dakota, then extending down towards the southwest corner of the state. The northern snow is likely tied to the continuation of warm air advection, while the southwest snow is likely being sustained by isentropic ascent on the leading edge of a strong low level jet pushing in from the west. The RAP and NAMnest seem to be doing a slightly better job resembling current conditions than other models. UPDATE Issued at 631 PM CST Thu Feb 17 2022 No significant changes are needed for this update. Areas of light snow continue across northwest and north central North Dakota ahead of a warm front lifting north and east. At this time, the most persistent snow appears to located over northwest North Dakota. && .SHORT TERM...(This evening through Friday night) Issued at 402 PM CST Thu Feb 17 2022 The passage of Alberta Clipper will bring multiple weather concerns through the short term period. Currently, light snow associated with the initial WAA ahead of the Clipper has been slowly moving east through the forecast area throughout the day, and is likely to continue to do so ahead of the main light precipitation expected with the core of the low pressure system. The more widespread precipitation just mentioned is currently across much of southern Saskatchewan and northeastern Montana as shown by regional radar. This precipitation, falling mostly as light snow (though some light rain cannot be ruled out southwest), will continue to advance southeastward with the low, moving through the forecast area this evening and overnight. Accumulations from a trace to near an inch in the Turtle Mountains can be expected. On the backside of the low, strong northwesterly winds associated with cold air advection and pressure rises will develop across the area. The strongest winds are expected to begin around 06Z west and central to 09Z east which is when headlines will begin. West and across much of the central, little to no blowable snow exists with little accumulation forecasted, so a Wind Advisory has been issued to cover the strong wind threat. Further east, not only are slightly stronger winds expected closer to the low pressure center, but there is also more snow to blow around. Considering parts of north central and eastern North Dakota were experiencing reduced visibilities due to blowing snow on Tuesday behind a weak cold front, and after talking with some emergency managers about snow cover, the decision was made to go with a Blizzard Warning for Rolette and Pierce Counties and a Winter Weather Advisory for counties just to the south and west, all for blowing snow impacts. Further south, mainly the remainder of the James River Valley, strong winds are expected but there is less confidence in blowing snow impacts, so we decided to go with a High Wind Warning. With that being said, there could still be some blowing and drifting snow at times out in the open country. Aside from the headlines, convective snow showers will be possible during the day tomorrow behind the cold front with strong cyclonic flow aloft and moderate lapse rates. It is uncertain at this time whether these showers will be cellular in nature or possible congeal into a band (or bands of showers). Either way, these showers would likely result in rapid onset, brief, significant visibility reductions and locally enhance the already strong wind gusts. Heading into Friday night, with temperatures falling to as low as the teens below around the Turtle Mountains and winds around 10-15 mph, another Wind Chill Advisory will be needed for most of our northern and eastern counties. .LONG TERM...(Saturday through Thursday) Issued at 402 PM CST Thu Feb 17 2022 An active weather pattern will continue through the beginning of the long term period. Ridging aloft briefly builds in on Saturday which will result in temperatures quickly warming to near 50F across the southwest to near freezing around the Turtle Mountains for Saturday afternoon. Saturday night the next clipper moves in, the location of the low differs between the models. Most ECMWF members have it coming in over the ND/MN border, same with the NAM. Most GFS members have it moving through North Dakota. For the snow band location, not much has changed in the last 24 hours. Most GFS members keep the snow north of the Canadian border and most of the ECMWF members have the snow right on the International Border but some have it sliding south through central North Dakota. Snow amounts are expected to be low, both the ECMWF and NBM 4.1 have less than half an inch between the International Border and Highway 2. The NBM 4.1 paints the Canadian border with an inch, where all the models agree on the snow. Sunday the temperatures look to drop during the day, depending on the timing of a cold front dropping south out of Canada. Therefore, the temperature spread is large for high temperature. Strong CAA and strong pressure rises are associated with the front. Again, not much has change with this in the last 24 hours. The post frontal areas look to be in the single digits. Areas ahead of the front will remain in the 20s and 30s. Pressure rises do look a bit stronger with the front. NBM 4.1 has winds gusting to 30 kts in the southern James River Valley Sunday afternoon. High temperatures Monday are in the negative single digits across the FA except the southwest which should just barely stay above zero after the front fully moves through. We transition to split flow aloft Sunday, ending the clipper parade for now. For Monday, there is some agreement between the GFS and ECMWF ensembles on location, both seem to target central South Dakota and Minnesota for the heaviest snow. For North Dakota most ensembles members for both models have lighter snow in the southern part of the state. Snowfall amounts could be the biggest unknown. The NBM 4.1 has a large spread in snowfall. The 10th to 90th percentile is 0 to 8 inches for most of the FA. Cluster analysis show a large spread in QPF as well. Synoptically the best lifting is over western and central South Dakota with negative Q-vectors and the right entrance region of the jet streak. It would makes sense that the highest snowfall would stay south of us. An Arctic high pressure moves in Tuesday keeping temperatures in the single digits below and above zero. Confidence in this is fairly high with the temperatures spread in the NBM being low. Wednesday morning a shortwave looks to move through with a small ridge right behind. No precipitation is expected as of now with that. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1217 AM CST Fri Feb 18 2022 MVFR to IFR conditions will occur over parts of central ND in the vicinity of a warm frontal zone overnight, especially along the Canadian border where light snow is possible. A strong cold front will cross the area late tonight and Friday morning, resulting in a shift from westerly to northwest winds and in an increase in speeds. Gusts on Friday will range from 40 kt in western ND to around 50 kt from KMOT to KJMS. A few hours of MVFR ceilings are likely with the cold front, along with scattered snow showers. && .BIS WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM CST /5 PM MST/ this evening for NDZ001>003-009>011-017>021-031>035-040>046. Blizzard Warning until 6 PM CST this evening for NDZ005-013. Winter Weather Advisory until 6 PM CST this evening for NDZ004- 012-023-025-037. High Wind Warning until 6 PM CST this evening for NDZ022-036-047- 048-050-051. && UPDATE...CJS SHORT TERM...Gale LONG TERM...Smith/Gale AVIATION...CJS
Hazardous Weather Outlook National Weather Service Bismarck ND 1222 AM CST Fri Feb 18 2022 NDZ005-013-190630- Rolette-Pierce- 1222 AM CST Fri Feb 18 2022 This Hazardous Weather Outlook is for portions of north central North Dakota. .DAY ONE...Tonight A Blizzard Warning is in effect late tonight through Friday afternoon. See www.weather.gov/bis for additional information. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Blizzard Warning is in effect through Friday afternoon. See www.weather.gov/bis for additional information. Very cold wind chills are expected Friday evening through Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ004-012-023-025-037-190630- Bottineau-McHenry-Wells-Foster-Stutsman- 1222 AM CST Fri Feb 18 2022 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight A Winter Weather Advisory is in effect late tonight through Friday afternoon. See www.weather.gov/bis for additional information. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Winter Weather Advisory is in effect through Friday afternoon. See www.weather.gov/bis for additional information. Very cold wind chills are expected Friday evening through Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ022-036-047-048-050-051-190630- Sheridan-Kidder-Logan-La Moure-McIntosh-Dickey- 1222 AM CST Fri Feb 18 2022 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight A High Wind Warning is in effect late tonight through Friday afternoon. See www.weather.gov/bis for additional information. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A High Wind Warning is in effect through Friday afternoon. See www.weather.gov/bis for additional information. Very cold wind chills are expected Friday evening through Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>003-009>011-017>021-031>035-040>046-190630- Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn- Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Burleigh- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons- 1222 AM CST Fri Feb 18 2022 /1122 PM MST Thu Feb 17 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight A Wind Advisory is in effect tonight through Friday afternoon. See www.weather.gov/bis for additional information. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Wind Advisory is in effect through Friday afternoon. See www.weather.gov/bis for additional information. Very cold wind chills are expected across northern and central North Dakota Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. CJS
The national radar mosaic for the moment the first event began.
14 high wind, 3 blizzard. Local standard time, as filed.
Minot ASOS reported a sustained wind of 43 mph.
Coleharbor NDDOT site reported a sustained wind of 41 mph.
Denhoff NDDOT site reported a sustained wind of 42 mph.
Harvey AWOS reported a sustained wind of 40 mph.
Arrowwood RAWS reported wind gusts to 64 mph.
Verona NDDOT site reported wind gusts to 60 mph.
Wishek NDDOT site reported a sustained wind of 40 mph.
Oakes AWOS reported a sustained wind of 44 mph.
Robbinson NDAWN site reported wind gusts to 58 mph.
Glenfield NDDOT site reported wind gusts to 63 mph.
Renville County had estimated sustained winds of 40 mph.
Bottineau County had estimated sustained winds of 40 mph.
McHenry County had estimated sustained winds of 40 mph.
Logan County had estimated sustained winds of 40 mph.
Strong winds combined with snow on the ground along with some falling snow to produce a blizzard.
Strong winds combined with snow on the ground along with some falling snow to produce a blizzard.
Strong winds combined with snow on the ground along with some falling snow to produce a blizzard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2022Every state in 2022This day in weather historyWarnings in North Dakota, February 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010290, 1010291, 1010292, 1010293, 1010294, 1010295, 1010296, 1010297, 1010300, 1010302, 1010303, 1010304, 1010305, 1010306, 1010307, 1010308, 1010312.